Alabama, 2010Winter Weather in Alabama, December 15, 2010
December 15, 2010 · NWS BMX · 26 events in 26 counties and zones
Moisture increased ahead of a weak storm system on Wednesday, December 15, 2010, across Central Alabama. Temperatures near or below freezing at the surface resulted in widespread freezing rain and sleet beginning around sunrise and lasting through most of the day.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture increased ahead of a weak storm system on Wednesday, December 15, 2010, across Central Alabama. Temperatures near or below freezing at the surface resulted in widespread freezing rain and sleet beginning around sunrise and lasting through most of the day. Although precipitation was light, ice quickly accumulated on area roadways, causing hazardous driving conditions, numerous vehicle accidents, and road closures.
Hazardous driving conditions due to ice on the roadway persisted well after precipitation moved out of the area, with many counties maintaining road closures for extended periods of time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 15, 3:35 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Dec 15, 3:35 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 AM CST WED DEC 15 2010
.DISCUSSION...
AREA RADARS SHOW INITIAL PUSH OF PRECIPITATION MOVING INTO WESTERN
ALABAMA THIS MORNING. THIS IS A LITTLE BIT AHEAD OF SCHEDULE AND
CERTAINLY NONE OF THE MODELS SEEMED TO HAVE PROJECTED THIS EARLY
ARRIVAL. THICK CLOUD COVER THAT MOVED IN DURING THE EVENING HAS
LIMITED COOLING OVERNIGHT AND EVEN WARMED A FEW PLACES UP SEVERAL
DEGREES OVERNIGHT. THAT WAS GOOD NEWS AND MOST LOCATIONS IN WESTERN
ALABAMA ARE NOW IN THE MID 30S. WET BULB EFFECTS AS OF THIS WRITING
WOULD DROP MOST LOCATIONS TO RIGHT AROUND FREEZING BUT THERE DOES
NOT APPEAR TO BE ENOUGH PRECIPITATION FOR ANY EARLY TO MID MORNING
CONCERNS AT THIS TIME. EVEN UNDER THE HEAVIER RETURNS...OBSERVATIONS
SITES IN MISSISSIPPI ARE NOT MEASURING.
AS THE DAY PROGRESSES...EXPECTING LIGHT PRECIPITATION TO FALL OVER THE
NORTHERN THIRD OF THE AREA AS ISENTROPIC LIFT SPREADS EASTWARD WITH
TIME. BIGGEST QUESTION REMAINS...WILL IT BE ENOUGH TO MEASURE?
CONFIDENCE IS STILL NOT HIGH ENOUGH TO WARRANT A WINTER ADVISORY AT
THIS TIME. WILL CONTINUE TO MONITOR THE RADAR TRENDS AND MAKE A LAST
MINUTE CALL ON POPS. FOR THE WEATHER GROUP...WILL CONTINUE WITH THE
MIX OF RAIN OR FREEZING RAIN AT THIS TIME WITH THINKING THAT
INITIALLY STARTING AS RAIN POSSIBLY WET BULBING INTO FREEZING RAIN IF
ENOUGH PRECIPITATION FALLS. QPFS WILL REMAIN NO MORE THAT A FEW
HUNDREDTHS AT THE MOST. AGAIN...ALL OF THESE CONCERNS ARE FOR THE
NORTHERN COUNTIES...ROUGHLY ALONG AND NORTH OF A PICKENS TO
CLEBURNE LINE. ANYTHING SOUTH WOULD JUST BE A COLD RAIN/SPRINKLE.
SOUTHERLY FLOW WILL EVENTUALLY OVERTAKE THE AREA AND END ANY WINTRY
POTENTIAL THIS EVENING. TEMPERATURES WILL RISE OVERNIGHT WITH A GOOD
CHANCE OF RAIN ACROSS THE NORTHERN COUNTIES.
A COLD FRONT WILL EASE INTO NORTHERN ALABAMA ON THURSDAY PROVIDING
FOR ANOTHER ROUND OF SHOWERS ACROSS THE NORTHERN HALF OF THE CWA.
GOING TO FEEL LIKE A HEAT WAVE THURSDAY WITH HIGHS RANGING FROM THE
MID 50S NORTH TO UPPER 60S SOUTH. THE FRONTAL BOUDARY WILL SLOWLY
SINK SOUTHWARD THURSDAY EVENING AND FRIDAY. A FEW SHOWERS POSSIBLE
EACH DAY AS THE FRONT MEANDERS THROUGH THE STATE.
FOR THIS WEEKEND...A SHORT WAVE WILL APPROACH FRIDAY NIGHT AND
SATURDAY AND SPIN UP A SURFACE LOW IN THE NORTHERN GULF THAT WILL
RAPIDLY LIFT NORTHEASTWARD AND OFF THE ATLANTIC COAST BY SATURDAY
EVENING. SOME SHOWERS/LIGHT RAIN WILL BE POSSIBLE DURING THE DAY
SATURDAY. THE RAIN WILL BE FALLING IN A COLD AIR MASS BUT NOT COLD
ENOUGH FOR ANY WINTRY PRECIPITATION. AT LEAST NOT FOR CENTRAL
ALABAMA. COLDER DRY AIR WILL RETURN SATURDAY NIGHT AND INTO THE
FIRST OF NEXT WEEK WITH TEMPERATURES RUNNING BELOW AVERAGE DURING
THIS TIME.
&&
.AVIATION...06Z TAF DISCUSSION.
CLOUDS CONTINUE TO SPREAD ACROSS CENTRAL ALABAMA...BUT WILL REMAIN
AT OR ABOVE 5000 FEET OVER THE NEXT 24 HOURS. LIGHT RAIN WILL BEGIN
EARLY IN THE MORNING AND ACROSS NORTHERN ALABAMA...POSSIBLY AS FAR
SOUTH AS TCL...EET AND ANB. THE ONLY REAL AVIATION CONCERN FROM
THIS LIGHT RAIN OVER THE NEXT 24 HOURS IS A NARROW WINDOW WHEN
SURFACE TEMPERATURES ARE EXPECTED TO BE BELOW FREEZING WITH WARMER
TEMPERATURES ALOFT. AS A RESULT RAIN COULD FREEZE ON CONTACT WITH
THE GROUND OR AIRCRAFT. INCLUDED A 2 HOUR TEMPO GROUP FOR -FZRA AT
TCL FROM 15 TO 17Z...AT BHM FROM 17 TO 19Z AND AT ANB FROM 19 TO
20Z. TEMPERATURES WILL CLIMB ABOVE FREEZING AT ALL SITES NO LATER
THAN 21Z.
PREVAILING WINDS WILL BE FROM THE SOUTHEAST AT LESS THAN 5 KNOTS.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 33 32 53 41 48 / 30 60 60 40 50
ANNISTON 37 36 58 46 54 / 30 40 60 50 50
BIRMINGHAM 37 38 60 44 50 / 30 50 60 40 50
TUSCALOOSA 40 43 64 45 49 / 30 40 50 40 50
CALERA 36 38 61 47 52 / 20 40 40 50 50
AUBURN 38 35 60 53 62 / 10 20 30 40 50
MONTGOMERY 43 39 66 52 64 / 10 20 40 40 50
TROY 43 38 65 54 67 / 10 10 30 30 50
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
88/12
Hazardous weather outlook, Dec 14, 6:00 PM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CST TUE DEC 14 2010
ALZ011>015-017>050-160001-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
600 PM CST TUE DEC 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A LOW CONFIDENCE THREAT REMAINS FOR A STORM SYSTEM THAT MAY PRODUCE
LIGHT PRECIPITATION OVER NORTH CENTRAL ALABAMA ON WEDNESDAY. COLD
AIR WILL STILL BE IN PLACE DURING THE MORNING AND AFTERNOON
HOURS...AND FREEZING RAIN OR SLEET WILL BE POSSIBLE FOR AREAS NORTH
OF INTERSTATE 20. STAY TUNED FOR FURTHER UPDATES ON THIS
DEVELOPING SITUATION.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
Winter Weather, Pickens
- When
- December 15, 5:00 AM CST to 11:00 AM CST
- Where
- Pickens forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.281, -88.089 (the zone’s center; the record gives no point)
A period of freezing rain led to a light glaze of ice on many surfaces, particularly at the Bevill Lock and Dam.
Winter Weather, Shelby
- When
- December 15, 6:00 AM CST to 1:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- NWS Employee
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
A period of freezing rain led to a light glaze of ice covering most outdoor surfaces.
Winter Weather, Tuscaloosa
- When
- December 15, 6:00 AM CST to 12:00 PM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
A period of freezing rain led numerous accidents and road closures, particularly in and around the cities of Tuscaloosa and Northport.
Winter Weather, Fayette
- When
- December 15, 6:00 AM CST to 12:00 PM CST
- Where
- Fayette forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.721, -87.739 (the zone’s center; the record gives no point)
A light glaze of ice on numerous area roadways and bridges led to numerous vehicle accidents.
Winter Weather, Lamar
- When
- December 15, 6:00 AM CST to 12:00 PM CST
- Where
- Lamar forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
A period of freezing rain led to ice covered bridges countywide.
Winter Weather, Jefferson
- When
- December 15, 6:00 AM CST to 1:00 PM CST
- Where
- Jefferson forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Emergency Manager
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Ice accumulating on area roadways and bridges resulted in road closures and numerous vehicle accidents, across the entire county. One accident resulted in minor injuries (indirect) in east Jefferson County along Interstate 20.
Winter Weather, Marion
- When
- December 15, 7:00 AM CST to 1:00 PM CST
- Where
- Marion forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
A light glaze of ice on area roadways and bridges caused numerous accidents.
Winter Weather, Winston
- When
- December 15, 7:00 AM CST to 1:00 PM CST
- Where
- Winston forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.149, -87.374 (the zone’s center; the record gives no point)
A light glaze of ice on area roadways and bridges caused numerous accidents.
Winter Weather, Dallas
- When
- December 15, 7:00 AM CST to 12:00 PM CST
- Where
- Dallas forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.326, -87.106 (the zone’s center; the record gives no point)
A period of freezing rain resulted in a light glaze of ice accumulation on area bridges.
Winter Weather, Autauga
- When
- December 15, 7:00 AM CST to 1:00 PM CST
- Where
- Autauga forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
A period of freezing rain resulted in a light glaze of ice on area bridges and numerous vehicle accidents.
Winter Weather, Montgomery
- When
- December 15, 7:00 AM CST to 1:00 PM CST
- Where
- Montgomery forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Emergency Manager
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
A period of freezing rain resulted in a light glaze of ice on area bridges and numerous vehicle accidents.
A fatality occurred (indirect) along Interstate 65 when a vehicle bypassed slowed traffic and struck an EMS worker. The EMS worker was responding to a vehicle accident with injuries (indirect) caused by icy spots on the roadway.
Winter Weather, Pike
- When
- December 15, 7:00 AM CST to 12:00 PM CST
- Where
- Pike forecast zone
- Deaths
- 0 direct, 2 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Emergency Manager
- Coordinates
- 31.803, -85.941 (the zone’s center; the record gives no point)
A period of light freezing rain led to ice accumulation on area bridges, resulting in a vehicle accident with one injury (indirect) and two fatalities (indirect) on U.S. Highway 231.
Winter Weather, Chilton
- When
- December 15, 7:00 AM CST to 1:00 PM CST
- Where
- Chilton forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 32.848, -86.719 (the zone’s center; the record gives no point)
Numerous single vehicle accidents along Interstate 65 due to icing on the roadway.
Winter Weather, Coosa
- When
- December 15, 7:00 AM CST to 1:00 PM CST
- Where
- Coosa forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
Freezing rain reported in the city of Rockford.
Winter Weather, Blount
- When
- December 15, 8:00 AM CST to 3:00 PM CST
- Where
- Blount forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
A period of light freezing rain and sleet led to ice accumulation on area roadways and bridges, resulting in numerous vehicle accidents and road closures.
Winter Weather, Bullock
- When
- December 15, 8:00 AM CST to 1:00 PM CST
- Where
- Bullock forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.100, -85.716 (the zone’s center; the record gives no point)
A period of light freezing rain led to ice accumulation on several area roadways and bridges.
Winter Weather, Elmore
- When
- December 15, 8:00 AM CST to 1:00 PM CST
- Where
- Elmore forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
A period of light freezing rain led to ice accumulation on several area roadways and bridges.
Winter Weather, St. Clair
- When
- December 15, 8:00 AM CST to 2:00 PM CST
- Where
- St. Clair forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 33.716, -86.315 (the zone’s center; the record gives no point)
A period of freezing rain led to ice accumulation on area roadways and several vehicle accidents.
Winter Weather, Lee
- When
- December 15, 9:00 AM CST to 12:00 PM CST
- Where
- Lee forecast zone
- Reported by
- Public
- Coordinates
- 32.601, -85.356 (the zone’s center; the record gives no point)
Light freezing rain was reported in Auburn.
Winter Weather, Russell
- When
- December 15, 9:00 AM CST to 12:00 PM CST
- Where
- Russell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.288, -85.185 (the zone’s center; the record gives no point)
A period of light freezing rain and sleet led to ice accumulation on several area roadways and bridges.
Winter Weather, Talladega
- When
- December 15, 9:00 AM CST to 2:00 PM CST
- Where
- Talladega forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
A period of freezing rain led to ice accumulation on area roadways.
Winter Weather, Chambers
- When
- December 15, 10:00 AM CST to 12:00 PM CST
- Where
- Chambers forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.914, -85.392 (the zone’s center; the record gives no point)
Freezing rain and sleet reported.
Winter Weather, Etowah
- When
- December 15, 11:00 AM CST to 4:00 PM CST
- Where
- Etowah forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.045, -86.035 (the zone’s center; the record gives no point)
A period of freezing rain led to widespread ice accumulation on area roadways and numerous vehicle accidents. At least one accident resulted in minor injuries (indirect).
Winter Weather, Calhoun
- When
- December 15, 11:00 AM CST to 4:00 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
A period of freezing rain led to ice accumulation on area roadways and bridges.
Winter Weather, Cherokee
- When
- December 15, 11:00 AM CST to 4:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.176, -85.604 (the zone’s center; the record gives no point)
A period of freezing rain led to ice accumulation on area roadways and numerous vehicle accidents.
Winter Weather, Randolph
- When
- December 15, 12:00 PM CST to 4:30 PM CST
- Where
- Randolph forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
A period of freezing rain led to ice accumulation on area roadways.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Mississippi, December 15, 20103 deaths · 18 injured · 15 events
- Winter Weather in Nebraska, December 15 to 16, 20102 deaths · 1 event
- Winter Storm in Indiana, December 15 to 16, 201024 injured · 9 events
- Winter Weather in Illinois, December 15 to 17, 20101 death · 3 events
- Winter Weather in Kansas, December 15, 20101 death · 1 event
- Ice Storm and Winter Storm in Kentucky, December 15 to 17, 2010$100,000 · 87 events
- Winter Weather in Missouri, December 15, 20108 injured · 10 events
- Winter Weather in Nebraska, December 15, 20108 injured · 9 events
- Winter Weather in Georgia, December 15 to 16, 20104 injured · 30 events
- Winter Weather in Illinois, December 15 to 16, 20105 injured · 18 events
- Ice Storm and Winter Weather in Tennessee, December 15, 20102 injured · 18 events
- Winter Weather in North Carolina, December 15 to 16, 201031 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276524, 276522, 276523, 276525, 276526, 276530, 276527, 276528, 276529, 276531, 276532, 276534, 276539, 276543, 276533, 276544, 276549, 276575, 276535, 276558, 276576, 276565, 276582, 276583, 276584, 276569.